Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 31, NWS Dodge City, KS

April 18, 20154 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 18, 2015, 2:10 PM CDT for 4 counties in Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2015, 2:10 PM CDT (19:10 UTC)
Expired
Apr 18, 2015, 3:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, KS, Kiowa County, KS, Pratt County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
897 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS53 KDDC 181910
SVRDDC
KSC047-097-151-185-182000-
/O.NEW.KDDC.SV.W.0031.150418T1910Z-150418T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
  WESTERN PRATT COUNTY IN SOUTH CENTRAL KANSAS...
  SOUTHEASTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS...
  NORTHEASTERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 300 PM CDT

* AT 210 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
  OF CROFT...MOVING NORTH AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  HAVILAND...CULLISON...BYERS...CROFT...WELLSFORD...FELLSBURG...
  HOPEWELL AND TROUSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3747 9893 3747 9901 3746 9901 3747 9916
      3789 9923 3788 9884
TIME...MOT...LOC 1910Z 183DEG 23KT 3755 9904 

HAIL...1.00IN
WIND...60MPH

$$

JJOHNSON
2 follow-up statements
195 
WWUS53 KDDC 181938
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM CDT SAT APR 18 2015

KSC047-097-151-185-182000-
/O.CON.KDDC.SV.W.0031.000000T0000Z-150418T2000Z/
STAFFORD KS-PRATT KS-EDWARDS KS-KIOWA KS-
238 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHWESTERN STAFFORD...NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS
AND NORTHEASTERN KIOWA COUNTIES...

AT 238 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
WELLSFORD...MOVING NORTH AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HAVILAND...CULLISON...BYERS...HOPEWELL...WELLSFORD AND TROUSDALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3759 9892 3755 9900 3754 9907 3760 9913
      3789 9917 3788 9884
TIME...MOT...LOC 1938Z 191DEG 22KT 3768 9905 

HAIL...1.00IN
WIND...60MPH

$$

RUSSELL
213 
WWUS53 KDDC 181959
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT SAT APR 18 2015

KSC047-097-151-185-182008-
/O.EXP.KDDC.SV.W.0031.000000T0000Z-150418T2000Z/
STAFFORD KS-PRATT KS-EDWARDS KS-KIOWA KS-
259 PM CDT SAT APR 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STAFFORD...
NORTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND NORTHEASTERN KIOWA
COUNTIES WILL EXPIRE AT 300 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3759 9892 3755 9900 3754 9907 3760 9913
      3789 9917 3788 9884
TIME...MOT...LOC 1957Z 183DEG 23KT 3768 9905 

$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:00 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 18, 12:00 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1200 PM CDT SAT APR 18 2015

...UPDATED AVIATION...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 336 AM CDT SAT APR 18 2015

UPPER LEVEL LOW PRESSURE WILL APPROACH THE WESTERN HIGH PLAINS
TODAY. COLD MID LEVEL TEMPERATURES WITH 500MB TEMPERATURES AROUND
-20C AND 400MB TEMPERATURES AROUND -32C CAN BE EXPECTED AHEAD OF
THIS FEATURE. LOW LEVEL MOISTURE WILL CONTINUE TO BE AVAILABLE,
WITH SURFACE DEWPOINTS IN THE 50S AHEAD OF A DRYLINE. STRONG
SURFACE BASED INSTABILITY CAN BE EXPECTED AFTER THE LOW CLOUDS
ERODE, WITH SURFACE BASED CAPE VALUES FROM 1500 TO 2500 J/KG AND
POSSIBLY EVEN HIGHER, ALONG WITH HIGH CAPE DENSITY. THE VERTICAL
WIND SHEAR PROFILE WILL BE FAVORABLE FOR ROTATING STORMS WITH HAIL
AS LARGE AS 2" IN DIAMETER AND DAMAGING WIND GUSTS. IT APPEARS
THAT THE DRYLINE WILL BE SITUATED FROM SCOTT CITY TO GARDEN CITY
TO LIBERAL BY AFTERNOON AND THUNDERSTORM CHANCES ARE HIGH AHEAD OF
IT THROUGH SATURDAY EVENING AND INTO SATURDAY NIGHT. HIGHS TODAY
SHOULD REACH INTO THE UPPER 60S TO MID 70S ASSUMING SOME SUNSHINE.
COOLER AIR WILL FILTER INTO PARTS OF WESTERN KANSAS TONIGHT, WITH
LOWS IN THE 40S FROM DODGE CITY WESTWARD TO THE 50S IN SOUTH
CENTRAL KANSAS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 318 AM CDT SAT APR 18 2015

FOR SUNDAY, THE UPPER LEVEL SHORTWAVE WILL BE MOVING EAST INTO THE
MISSOURI VALLEY BY EVENING. SOME SHOWERS AND ISOLATED THUNDERSTORMS
ARE POSSIBLE EARLY ACROSS WESTERN KANSAS, THEN MOVING EAST OUT OF
THE REGION BY LATER AFTERNOON. WINDS WILL BE GUSTY FROM THE
NORTHWEST WITH A COLD FRONT AT 20 TO 30 MPH. HIGHS WILL BE IN THE
LOW TO MID 60S. A RIDGE OF HIGH PRESSURE SETTLES INTO WESTERN KANSAS
SUNDAY NIGHT WITH LIGHT NORTHWEST WINDS AND MOSTLY CLEAR SKIES.
OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 30S. THERE COULD BE SOME
AREAS OF FROST.

FOR MONDAY, SOME LIGHT SHOWERS ARE POSSIBLE MAINLY FAR WEST FROM
SYRACUSE TO ELKHART WITH INCREASING CLOUDS AS A MID LEVEL
DISTURBANCE MOVES ACROSS KANSAS. HIGHS WILL BE AROUND 60 TO 63
DEGREES. OVERNIGHT LOWS WILL BE SLIGHTLY WARMER ON MONDAY NIGHT WITH
MORE CLOUDS AND RANGE FROM THE MID 30S IN THE I-70 AREA TO AROUND 40
TOWARDS THE OKLAHOMA BORDER. SOME LIGHT SHOWERS OR AN ISOLATED
THUNDERSTORM IS POSSIBLE ALONG THE OKLAHOMA BORDER.

FOR THE PERIOD OF TUESDAY INTO FRIDAY, NORTHWEST FLOW ALOFT WILL
TRANSITION TO WEST TO SOUTHWESTERLY FLOW ON THURSDAY INTO FRIDAY
AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING INTO THE ROCKIES. SHOWERS
AND THUNDERSTORM CHANCES INCREASE AS GULF MOISTURE RETURNS AHEAD OF
THE SHORTWAVE. HIGHS WARM FROM THE 60S ON TUESDAY INTO THE LOW TO
MID 70S INTO FRIDAY. LOWS WARM INTO THE 40S TO AROUND 50.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1200 PM CDT SAT APR 18 2015

MAIN CONCERN IS CONVECTION. HAVE THE HIGHEST CONFIDENCE OF THUNDERSTORMS
IMPACTING THE KDDC TERMINAL. SECOND HIGHEST CONFIDENCE AT KHYS. TIMING
SHOULD BE 20-22Z FOR KDDC AND 21-23Z FOR KHYS. KGCK SHOULD REMAIN WEST
OF THE DRYLINE AND THUS CONVECTION FREE. WILL MAINTAIN THE TSRA/CB GROUPS
FOR THE TWO TERMINALS. SOME HAIL AND SEVERE WINDS ARE POSSIBLE IN ASSOCIATION
SHOULD A SEVERE TS MOVE OVER THE TERMINAL. WINDS WILL INCREASE BY MORNING
NORTHWESTERLY 15-30 KT WITH SOME MVFR CIGS POSSIBLE IN ASSOCIATION
WITH DEFORMATION BAND AROUND LOW LEVEL PRESSURE PERTURBATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73  46  64  36 /  60  60  30  10
GCK  72  45  61  34 /  20  30  20  10
EHA  70  44  62  36 /  10  20  20  10
LBL  72  46  63  37 /  20  20  20  10
HYS  74  49  61  34 /  60  70  60  10
P28  74  54  66  38 /  60  80  50  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FINCH
LONG TERM...KRUSE
AVIATION...SUGDEN
Hazardous weather outlook, Apr 18, 4:24 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT SAT APR 18 2015

KSZ030-031-043>046-061>066-074>081-084>090-191115-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT, MAINLY ALONG
AND EAST OF A LINE FROM SCOTT CITY TO LIBERAL. THESE STORMS COULD
BE SEVERE, WITH HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PATCHY FROST IS POSSIBLE MONDAY MORNING AS WINDS BECOME LIGHT
ALONG WITH CLEAR SKIES.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED FROM THIS AFTERNOON INTO TONIGHT,
EAST OF A LINE FROM SCOTT CITY TO LIBERAL.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

In the hours before

Special weather statement, Apr 18, 1:39 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
139 PM CDT SAT APR 18 2015

KSZ066-081-181915-
PRATT KS-STAFFORD KS-
139 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL STAFFORD AND
NORTHWESTERN PRATT COUNTIES UNTIL 215 PM CDT...

AT 139 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM VERY
NEAR IUKA...MOVING NORTH AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRATT...IUKA AND BYERS.

LAT...LON 3765 9865 3765 9891 3784 9891 3784 9853
TIME...MOT...LOC 1839Z 182DEG 21KT 3774 9876

JJOHNSON
Local storm report, Apr 18, 1:50 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
150 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             4 N NEOLA               37.92N 98.51W
04/18/2015  M1.00 INCH       STAFFORD           KS   PUBLIC

&&

KSUGDEN
Special weather statement, Apr 18, 1:57 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
157 PM CDT SAT APR 18 2015

KSZ079>081-089-090-181945-
COMANCHE KS-EDWARDS KS-KIOWA KS-PRATT KS-BARBER KS-
157 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BARBER...
NORTHEASTERN COMANCHE...SOUTHWESTERN PRATT...SOUTHEASTERN EDWARDS AND
EASTERN KIOWA COUNTIES UNTIL 245 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3
MILES EAST OF BELVIDERE...MOVING NORTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAVILAND...CULLISON...SUN CITY...CROFT...WELLSFORD AND BELVIDERE.

LAT...LON 3736 9915 3775 9920 3774 9889 3736 9892
TIME...MOT...LOC 1857Z 185DEG 14KT 3746 9903

JJOHNSON
Local storm report, Apr 18, 2:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT SAT APR 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             ST. JOHN                38.00N 98.76W
04/18/2015  E1.25 INCH       STAFFORD           KS   LAW ENFORCEMENT

            QUARTERS TO HALF DOLLARS WERE REPORTED.

&&

MRUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:52 PM CDTSevere Thunderstorm WarningDDCNess, Trego53 min
Apr 17, 8:42 PM CDTSpecial Weather StatementDDCTrego63 min
Apr 17, 9:14 PM CDTSevere Thunderstorm WarningDDCEllis, Trego43 min
Apr 18, 4:42 AM CDTDense Fog AdvisoryDDCClark, Comanche, Edwards, Finney, Ford, Gray and 9 more4 hr
Apr 18, 1:31 PM CDTSevere Thunderstorm WarningDDCStafford59 min
Apr 18, 1:39 PM CDTSpecial Weather StatementDDCPratt36 min
Apr 18, 1:57 PM CDTSpecial Weather StatementDDCKiowa48 min
Apr 18, 2:27 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford63 min
Apr 18, 2:42 PM CDTSpecial Weather StatementDDCComanche63 min
Apr 18, 2:53 PM CDTSevere Thunderstorm WarningDDCClark, Comanche42 min
Apr 18, 3:18 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa57 min
Apr 18, 3:22 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford53 min
Apr 18, 3:27 PM CDTSevere Thunderstorm WarningDDCStafford48 min
Apr 18, 3:40 PM CDTTornado WarningDDCBarber, Comanche, Kiowa24 min
Apr 18, 4:16 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt24 min
Apr 18, 4:28 PM CDTSpecial Weather StatementDDCStafford47 min
Apr 18, 4:47 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford34 min
Apr 18, 4:50 PM CDTSpecial Weather StatementDDCPratt40 min
Apr 18, 5:11 PM CDTSevere Thunderstorm WarningDDCBarber32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.